Wyoming, 2008

Damaging Wind in Wyoming, August 2, 2008

August 2, 2008 · NWS BYZ · 1 event in 1 county or zone

A very strong thunderstorm developed over Musselshell County in South Central Montana and moved east into Custer County Montana during the early morning hours of the 3rd. A very strong outflow from this thunderstorm traveled south into Sheridan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A very strong thunderstorm developed over Musselshell County in South Central Montana and moved east into Custer County Montana during the early morning hours of the 3rd. A very strong outflow from this thunderstorm traveled south into Sheridan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 2, 10:10 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 2, 10:10 PM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
1110 PM MDT SAT AUG 2 2008

.SHORT TERM...VALID FOR SUN AND MON...

QUICK UPDATE FOR SEVERE THUNDERSTORM WATCH IN FAR EASTERN 4
COUNTIES. WIND SHIFT LINE NOW REACHING EASTERN EDGE OF ROSEBUD
COUNTY...AND WOULD EXPECT ANY CONVECTION THAT DEVELOPS WEST OF
THIS LINE TO BE WEAKER.

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

ONLY MINOR CHANGES TO THE EXTENDED FORECAST. MODELS IN GOOD
AGREEMENT WITH UPPER RIDGE OF HIGH PRESSURE SLOWLY BUILDING BACK
IN OVER SC/SE MT BEGINNING TUESDAY. MINOR IMPULSES WILL BE MOVING
IN UNDER THE RIDGE AND WILL BRING A SLIGHT CHANCE OF
THUNDERSTORMS. UPPER LIFT WILL BE WEAK AND CONVECTION WILL BE
MAINLY CONFINED TO THE MOUNTAINS WHERE OROGRAPHIC LIFT WILL HAVE
THE BIGGEST INFLUENCE. CONTINUED AN ISOLATED CHANCE OVER THE
NEARBY PLAINS AS A FEW THUNDERSTORMS COULD DRIFT AWAY FROM THE
MOUNTAINS. BETTER CHANCE FOR CONVECTION WILL COME ON
THURSDAY/THURSDAY NIGHT AS MONSOONAL MOISTURE MOVES INTO THE
AREA. UPPER RIDGE OF HIGH PRESSURE ALSO SHIFTING EAST WITH
SOUTHWEST FLOW ALOFT AMPLIFYING OVER THE FORECAST AREA. ENSEMBLES
IN GOOD AGREEMENT DURING THIS PERIOD AND HAVE GONE AHEAD AND
INCREASED POPS. RAISED TEMPERATURES A FEW DEGREES FOR TUESDAY
THROUGH THURSDAY WITH UPPER RIDGE BUILDING OVER THE AREA.
REMAINDER OF THE EXTENDED IS IN GOOD SHAPE AND NO OTHER CHANGES
MADE. RICHMOND

&&

.AVIATION...

ISOLATED TO SCATTERED THUNDERSTORMS WILL PERSIST OVER THE REGION
THROUGH 06Z. THUNDERSTORM ACTIVITY WILL DECREASE AFTER 06Z OVER
AREAS W OF KBIL TO KSHR...BUT CONTINUE OVER CENTRAL AND EASTERN
AREAS. EXPECT MVFR/IFR CONDITIONS IN THE THUNDERSTORMS. SOME
STORMS COULD CONTAIN STRONG GUSTY WINDS AND HAIL E OF KMLS
OVERNIGHT. AREAS OF SMOKE WILL PERSIST AROUND RED LODGE WITH
MVFR/IFR CONDITIONS. VFR WILL PREVAIL SUN MORNING...BUT
THUNDERSTORMS WILL REDEVELOP WITH MVFR/IFR CONDITIONS FROM W TO E
SUN AFTERNOON. HAIL AND STRONG GUSTY WINDS WILL ALSO BE POSSIBLE
WITH THE STORMS SUN AFTERNOON. ARTHUR

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 061/086 059/083 059/087 059/090 059/090 059/089 060/089
    23/T    43/T    41/B    11/U    22/T    22/T    21/U
LVM 052/086 049/083 051/087 048/091 050/089 050/087 049/087
    23/T    43/T    31/B    12/T    22/T    22/T    22/T
HDN 062/089 059/086 059/088 056/091 057/092 057/092 058/091
    22/T    43/T    42/T    11/U    22/T    22/T    21/U
MLS 066/089 061/085 060/089 059/090 059/091 059/091 060/090
    31/B    53/T    32/T    11/U    11/U    12/T    21/U
4BQ 066/090 059/084 058/086 056/089 056/091 056/089 057/089
    31/U    43/T    42/T    21/B    11/U    12/T    20/U
BHK 060/088 057/082 054/087 054/087 052/088 054/088 054/087
    32/T    53/T    32/T    21/B    11/U    12/T    20/U
SHR 055/088 056/085 055/086 052/088 052/089 052/087 053/086
    22/T    33/T    32/T    22/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 800 IN EFFECT UNTIL 7 AM MDT SUNDAY
      FOR ZONES 32-33-36-37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 2, 8:19 PM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
919 PM MDT SAT AUG 2 2008

MTZ028>042-056>058-063>068-WYZ098-099-040330-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
919 PM MDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA OVERNIGHT. SOME THUNDERSTORMS ACROSS THE FAR EAST MAY BE
SEVERE WITH HAIL...GUSTY WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE FOR THUNDERSTORMS WILL INCREASE ACROSS THE AREA SUNDAY
AND INTO SUNDAY NIGHT. A FEW OF THESE STORMS COULD TURN SEVERE
WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.
THE THREAT FOR SEVERE WEATHER COULD LINGER THROUGHOUT THE
OVERNIGHT HOURS SUNDAY...ESPECIALLY FOR AREAS FROM FORSYTH TO
MILES CITY TO BAKER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 2, 8:40 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
940 PM MDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             ROUNDUP                 46.45N 108.54W
08/02/2008  M0.75 INCH       MUSSELSHELL        MT   LAW ENFORCEMENT

&&

KURTH
Local storm report, Aug 2, 10:30 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1130 PM MDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     TSTM WND GST     MILES CITY              46.41N 105.84W
08/02/2008  M87 MPH          CUSTER             MT   ASOS

&&

TRC
Local storm report, Aug 2, 10:59 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1159 PM MDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     TSTM WND DMG     MILES CITY              46.41N 105.84W
08/02/2008                   CUSTER             MT   LAW ENFORCEMENT

            NUMEROUS REPORTS FROM THE PUBLIC OF WIND
            DAMAGE...INCLUDING CAR WINDOWS BLOWN OUT...IN MILES CITY
            AND ALONG HIGHWAY 59 NORTHWEST OF MILES CITY. REPORTS
            RELAYED BY MILES CITY SHERIFF.

&&

TRC

The radar

The Billings radar (KBLX), 175 km away, was scanning. The volume nearest the first event began at 06:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
August 2, 11:19 PM MST
Where
Sheridan County, 0.85 mi SW of Sheridan
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.790, -106.960

A thunderstorm wind gust of 61 mph was measured at the Sheridan ASOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131094.